July 26, 2017

Association of Topiramate with Acute Bilateral Angle-Closure Glaucoma

Topiramate is an antiepileptic medication which has been FDA approved since 1996 to manage seizure disorders, and FDA approved since 2004 as migraine prophylaxis1.  It has also been used off-label as a weight-loss agent, and to treat depression, neuropathic pain and bipolar disorder.2   Topiramate is structurally unrelated to any other epileptic agent, as it consists of a sulfamate-substituted monosaccharide (fructose), and therefore has a side effect profile unique to its structure.2   It is excreted renally, and its most common adverse effects include: dizziness, ataxia, psychomotor slowing, weight loss, and nephrolithiasis3.  In 2001, a case of uveal effusion syndrome leading to secondary angle-closure glaucoma was reported by Banta et al4.   Between July of 2001 and October of 2002, over 115 case reports of ocular side effects and topiramate therapy had been described, most of which were bilateral acute angle-closure glaucoma.  Now well recognized, the mechanism is thought to be related to forward rotation of the iris-lens diaphragm due to supraciliary effusions, which leads to transient myopia and in some cases secondary angle-closure5.  Interestingly, in almost all cases, the angle-closure glaucoma is bilateral.  The most common presenting symptom in these patients is blurred vision, although ocular pain, headache, nausea and vomiting, pupillary abnormalities, conjunctival hyperemia and corneal edema can all be seen with acute episodes.  A majority of these cases (roughly 85%) occur within the first two weeks of starting topiramate therapy, and do not seem to be dose related, although some cases appear to be precipitated by an increase in dosage regimen2.  This particular type of angle-closure is unusual, but important to recognize for several reasons.  First, it is induced by topiramate and reversible (although other sulfa containing medications can cause the same syndrome), with several cases showing recurrences of signs and symptoms with rechallenge of medication, and therefore the treatment of choice is cessation of the medication.  Secondly, it usually causes angle-closure bilaterally, which is unusual in pupillary block acute angle-closure, and has the potential to cause total vision loss if not identified/treated appropriately.  Finally, standard therapy such as laser iridotomy is ineffective in treating this type of angle-closure glaucoma, as pupillary block is not present.  Instead, the treatment of choice is cycloplegics, which dilate the pupil and move the lens-iris diaphragm posteriorly, and are absolutely contraindicated in typical pupillary-block angle-closure glaucoma.  Therefore, the therapy of choice for this condition is the COMPLETE OPPOSITE for typical pupillary block angle-closure glaucoma.  Other ocular side effects have been associated with topiramate including: onset of acute bilateral myopia (up to 8.75 diopters), bilateral suprachoroidal effusions, blepharospasm, and myokymia; nystagmus and diplopia have been seen in roughly 15% of patients on larger doses of 200 mg to 400 mg daily2.  While these side effects may also be problematic, they do not have the potential to lead to permanent visual loss.

Therefore, if you start a patient on topiramate therapy, it is important to instruct them to notify you immediately with any visual changes, particularly within the first two weeks of starting therapy, or when increasing their dosage regimen.  If a patient does complain of visual changes or other symptoms such as eye pain, headache, or nausea, they should be referred immediately for ophthalmologic evaluation, and if examination findings confirm acute onset of myopia or angle-closure glaucoma, the drug should be stopped or tapered as soon as feasible based on their indication for therapy.

 

1.  Peripheral iridoplasty efficacy in refractory topiramate-associated bilateral acute angle-closure glaucoma.   Zalta AH, Smith RT.  Arch Ophthalmol. 2008 Nov;126(11):1603-5.

2.  Topiramateassociated acute, bilateral, secondary angle-closure glaucoma.  Fraunfelder FW, Fraunfelder FT, Keates EU.  Ophthalmology. 2004 Jan;111(1):109-11.

3.  Case reports and small case series: topiramate-induced acute myopia and retinal striae.  Sen HA, O’Halloran HS, Lee WB.  Arch Ophthalmol. 2001 May;119(5):775-7.

4.  Presumed topiramate-induced bilateral acute angle-closure glaucoma.  Banta JT, Hoffman K, Budenz DL, Ceballos E, Greenfield DS.  Am J Ophthalmol. 2001 Jul;132(1):112-4.

5.  Uveal effusion and secondary angle-closure glaucoma associated with topiramate use.  Sankar PS, Pasquale LR, Grosskreutz CL.  Arch Ophthalmol. 2001 Aug;119(8):1210-1.